At my last clinic visit with Dr. Miklos, I learned that I will not be able to fly until well after the time the "book" mentions as safe (six months post transplant- November) because I have had to be on all of these immuno-suppressants. These drugs take a long time to taper to avoid other complications. So, should I begin successfully lowering my steroid doses imminently, as we have planned since they're not seeming to do squat for my GVHD symptoms, I won't be in a safe zone until perhaps mid-Spring 2009. My doc (pictured here) is convinced that being in a chamber of recycled air with 350 strangers for several hours is a prescription for infection and while I am 110% behind him on being conservative, my wanderlusting personality plus the fact that my friends and family live all over make me crave distances only accomplished by air. It's OK though, these people and places will still be there in May, June, the rest of my life.
Secondly, I was saddened to confirm with him that I will not be able to go on hormone replacement therapy until at least a year post-transplant. Estrogen messes with your liver and during this time liver concerns are paramount. We don't want anything altering their ability to test how my liver is reacting to its new system. Why am I sad? Well, due to the radiation and chemotherapy, my body has basically undergone premature menopause. My body is supposed to produce hormones for around another twenty years, so basically I'm going to crumble into a crypt person by age 31 if I don't do something about it! Ok, so maybe not a crypt person, but here are some things that HRT could help:
- I'm already osteopereunic. HRT helps prevent osteoperosis (bone loss).
- heart disease
- high blood pressure
- vagigi dryness
- eye dryness -- i'll come to my eyes in a second
- short-term memory loss
- hair thinning
- increased facial hair- always sexy
- slowing metabolism
- high cholesterol (having this checked in a couple weeks; not sure if its an issue yet)
What else? Since the mouth sores haven't improved, we are experimenting by incorporating ANOTHER drug into my regimen. (I would say that the mouth bumps have not changed much quantitatively, but perhaps qualitatively, as I've grown used to living with them.) I love my doctor for many reasons, but one of them is that I know his brain runs on high-octane super fuel and he's always evaluating my condition based on a million different scenarios/drugs/causes that he personally knows and probably has researched personally and probably won some award for.
Anyway, he often forgets that we are mere humans and torrents of technical medical jargon come spewing from him as he orally postulates what next to do with this strange girl with disobedient mouth sores. It was interesting to hear all of my options for drugs, their various pros and cons and also to realize that their operational platform relies on defining the type of GVHD I have and they can no more easily do that than presecribe a cure. Because mouth sores often afflict people more than 100 days post-transplant, there's a tendancy to call what I have new-onset chronic GVHD. But, since I presented with this well before 100-days, they are examining if I am now in fact dependant on the steroids; in other words, the bumps and the steroid level are at some kind of equilibrium whereby decreasing the drugs will increase the problem. This is called steroid-refractory CGVHD. Anyhoo, he settled on a mycophenolic acid immuno-suppressant. My pill box is bursting and I may have to upgrade, but at least this might signal the beginning of prednisone (steroid) tapering.
Lastly, I also went to see the opthamologist. I have had blurry vision and trouble reading both up close and at a distance since I was in the hospital. Some told me that it was another gift from my good friend, steroids, and would go away when he went away. However, Dr. Ta had a different tale to tell. After I began to think he was just using my eyes as a palet for mixing various colored drops for painting, and then messing with me using lazer pointed lights and torture-chamber-looking facial attachments, he announced in a cheerful voice:
You've got retinal hemoraghing. Yeah, so I'll refer you to a retinal specialist.
You've got cataracts in both eyes. No, they can't get better. Yes, they'll get worse as long as you're on steroids. Implant surgery is basically an inevitability. No, you're fully awake during it, but it's an outpatient surgery and very common. Nothing to worry about!
Oh, and your eyes are really dry. So, we can't rule out that you don't have graft-versus-host-disease in your eyes.
Have a great day!
SUMMARY: Big issues- fine. Little issues- dealing. And I finally get to get glasses like I've wanted for decades. If it acts like a nerd, smells like a nerd, and talks like a nerd, it should look like one too. Right?